Hail, Mingo
- When
- May 4, 12:20 AM EST
- Where
- Mingo County, Lenore
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.800, -82.300
A mid level disturbance helped trigger clusters of showers and thunderstorms during the late night and early morning hours. On the leading edge of this convection, a few thunderstorms would pulse toward severe limits for a few minutes then weaken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mid level disturbance helped trigger clusters of showers and thunderstorms during the late night and early morning hours. On the leading edge of this convection, a few thunderstorms would pulse toward severe limits for a few minutes then weaken. Rain rates of .5 to .8 in 30 minutes occurred under the heaviest showers. In the wake of the leading edge, light to moderate showers were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 9:39 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1039 PM EDT THU MAY 3 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES ACTING ON VERY WARM AND HUMID AIR...WILL YIELD REPEATED THREATS FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY NIGHT. A COLD FRONTAL PASSAGE ALLOWS FOR A BREAK SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... UPDATE... CURRENT SATELLITE HAS THE UPPER LEVEL DISTURBANCE JUST WEST OF THE TRI STATE AREA...CONTINUING ITS SLOW EASTWARD DRIFT. EXPECTING CONVECTION TO FIRE AGAIN LATER TONIGHT AS THE MID LEVELS MOISTEN...SUPPORTED BY THE NEW NAM RUN AND THE SREF PROBABILITIES. STEERING FLOW IS ON THE WEAKER SIDE...AND AS USUAL...WILL NEED TO WATCH ANY TRAINING CELLS. PREVIOUS DISCUSSION... TEMPERATURES CONTINUE TO WARM TO UNSEASONABLE LEVELS THIS AFTERNOON WITH DEW POINTS PEAKING IN THE MID 60S IN MANY LOCATIONS. WHILE A FEW AFTERNOON THUNDERSTORMS CAN NOT BE RULED OUT...UPPER RIDGING AND MID LEVEL DRY AIR SHOULD KEEP THE COVERAGE RATHER SPARSE. THE TIME PERIOD OF MORE CONCERN IS LATER ON TONIGHT AS THE UPPER LEVEL DISTURBANCE LIFTING NORTH AND EAST THROUGH TENNESSEE MOVES INTO THE AREA. THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL START INCREASING IN SOUTHERN AREAS BETWEEN MIDNIGHT AND 2 AM AND SPREAD NORTH THROUGH THE EARLY MORNING HOURS. THE BEST FORCING LOOKS TO SWING OVERHEAD BETWEEN 4 AM AND 7 AM. SHOWERS AND THUNDERSTORM WILL GRADUALLY TAPER OFF THROUGH MIDDAY FRIDAY. SOME REDEVELOPMENT WILL LIKELY OCCUR DURING THE AFTERNOON HEATING BUT WITH THE NEXT INCOMING SHORTWAVE STILL WELL TO THE WEST COVERAGE SHOULD REMAIN ISOLATED TO SCATTERED. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... FRONTAL BOUNDARY WILL SLOWLY APPROACH FRI NIGHT...BEFORE CROSSING ON SATURDAY. THERE ARE SOME TIMING DIFFERENCES WITH BOUNDARY WITH NAM NOTICEABLY FASTER WITH FROPA THAN GFS. WILL LEAN TOWARD SLOWER GFS/ECWMF FOR TIMING AND THUS POPS...GOING HIGH CHC FRI NIGHT MUCH OF THE AREA AND AGAIN ON SATURDAY FOR SOUTHERN AND EASTERN ZONES. FRONT SLOWLY PUSHES THRU BY SUNDAY WITH DRIER AIR AND SOMEWHAT FRESHER AIR LIKELY NOT ABLE TO MAKE MUCH INROADS...SAVE FOR SE OH AND N WV. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UNSETTLED THROUGH MID WEEK. FLAT UPPER RIDGING OVER THE CENTER OF THE NATION AND A MEAN UPPER TROUGH OVER THE WESTERN ATLANTIC OCEAN MONDAY WILL UNDERGO AMPLIFICATION BY MID WEEK. MODELS ARE IN REASONABLE AGREEMENT IN WHICH THEY BRING A SIGNIFICANT COLD FRONT SLOWLY ACROSS THE AREA TUESDAY INTO WEDNESDAY...AS AMPLIFYING NORTHERN STREAM SHORT WAVE DROPS INTO THE MEAN EASTERN U.S. UPPER TROUGH. AHEAD OF THIS SIGNIFICANT SYSTEM...SHOWERS AND THUNDERSTORMS WILL INCREASE MONDAY AS A WARM FRONT LIFT NORTH. MOIST AND UNSTABLE AIR WILL BE IN PLACE FOR THE COLD FRONT THAT SLOWLY MOVES ACROSS TUESDAY INTO WEDNESDAY. FINALLY...CANADIAN HIGH PRESSURE BUILDS IN BY THURSDAY WITH MUCH COOLER AND DRIER AIR. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... ISOLATED CONVECTION OCCURRING IN THE SOUTHERN MOUNTAINS...BUT STILL AWAY FROM THE BKW TERMINAL...ALTHOUGH AN OLDER OUTFLOW BOUNDARY DID BRING SOUTHERLY WINDS GUSTING TO 20KTS. BROKEN TO OVERCAST CONDITIONS WITH APPROACHING UPPER TROUGH AXIS SHOULD PREVAIL...WHICH SHOULD KEEP THE MOUNTAINS FROM DEGRADING IN TERMS OF VISIBILITIES TONIGHT. LARGELY HAVE A VFR FORECAST IN PLACE...WITH THE MAIN CONCERN BEING THE VCTS/CB AND ITS ASSOCIATED TIMING. AS OF NOW...LATE TONIGHT WILL HAVE A MORE SIGNIFICANT COVERAGE OF CONVECTION. NOT EXPECTING SEVERE CONDITIONS. HIGHER POPS ARE FAVORED IN THE SOUTHERN ZONES...AND DO CARRY PREVAILING SHRA WITH VCTS/CB AT BKW AND CRW. CAN SEE TEMPOS BEING NEEDED LATER...POSSIBLY BEFORE THE 06Z ISSUANCE. RADAR TRENDS WILL DICTATE MUCH OF THE FORECAST TONIGHT AND EARLY FRIDAY. TAFS ARE CURRENTLY OPTIMISTIC IN NATURE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF TSRA...AND NECESSITY OF TSRA IN TAF IS IN QUESTION. MAY ALSO NEED BRIEF VISIBILITY RESTRICTIONS IF TERMINALS DIRECTLY AFFECTED BY TSRA. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/04/12 UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY M M M M M M M M H H H H HTS CONSISTENCY M M M M M M M M H H H H BKW CONSISTENCY M M M M M M M M H H H H EKN CONSISTENCY M M M M M M M M H H H H PKB CONSISTENCY M M M M M M M M H H H H CKB CONSISTENCY M M M M M M M M H H H H AFTER 00Z SATURDAY... WIDESPREAD IFR CONDITIONS ARE NOT EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/30/JR NEAR TERM...26/JR SHORT TERM...30 LONG TERM...JMV AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT THU MAY 3 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041930- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 328 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY MAY RESULT IN A FLASH FLOOD THREAT. IF CONDITIONS INDICATE EXCESSIVE RAIN POTENTIAL ON ACCOUNT OF REPEATED HEAVY THUNDERSTORMS...A FLASH FLOOD WATCH MAY BE NECESSARY FOR THE MOST VULNERABLE COUNTIES. IN ADDITION...STRONGER THUNDERSTORMS LATE FRIDAY OR SATURDAY AFTERNOON MAY PRODUCE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372571, 372570.